Hail, Adams
- When
- March 30, 4:51 PM CST
- Where
- Adams County, 9 mi SSE of Hastings
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 40.460, -98.314
The first severe hail of the season occurred in south central Nebraska on this Wednesday, specifically over Adams and Clay Counties. m.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
The first severe hail of the season occurred in south central Nebraska on this Wednesday, specifically over Adams and Clay Counties. Between 3 and 4 p.m. CST, a few small showers and thunderstorms formed along Highway 6 over Kearney and Phelps Counties. The lead (easternmost) storm traveled across southern Adams County between 4 and 5 p.m. and across central Clay County between 5 and 6 p.m. This storm dropped quarter size hail from southeastern Adams county, southwest of Glenvil, near Fairfield, and in Clay Center.
These showers and storms developed in the cold sector immediately behind a cold front that was passing through the region. A surface low was over Omaha. In the upper levels, the flow was split around a closed low over the western U.S., with a diminishing ridge in the East. By 6 p.m. CST, a new closed low had formed over southwest Nebraska, with a trough still trailing southwestward across the Desert Southwest. These storms were elevated as surface temperatures, at the time of initiation, were in the lower 60s with dewpoints around 50 degrees. MUCAPE was around 500 J/kg with effective deep layer shear around 50 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 30, 4:14 PM CST, 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 514 PM CDT WED MAR 30 2016 .UPDATE... ISSUED AT 514 PM CDT WED MAR 30 2016 UPDATED FORECAST TO INCLUDE POPS ACROSS PORTIONS OF SOUTH CENTRAL NEBRASKA...MAINLY ALONG AND SOUTH OF I-80 INTO THE EVENING HOURS. SHOWERS WITH ISOLATED THUNDER HAVE ALREADY POPPED UP. DO NOT EXPECT MUCH IN THE WAY OF SEVERE STORMS. THERE IS AMPLE SHEAR...BUT INSTABILITY IS LACKING A GREAT DEAL...LATEST ANALYZED SBCAPE AND MUCAPE OF 500 J/KG OR LESS. SMALL HAIL AND BRIEF DOWNPOURS WILL BE POSSIBLE. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 345 PM CDT WED MAR 30 2016 SURFACE LOW IS EXITING THE CWA TO THE EAST AS THE TRAILING COLD FRONT SLICES THROUGH OUR CWA. SOME MOISTURE IS TRYING TO WORK INTO THE NORTH SIDE OF THE LOW AND SURFACE BASED CAPES ARE NEAR 1000 J/KG IN OUR FAR EAST WITH LITTLE OR NO CAP. SOME CONVECTION IN EASTERN NEBRASKA ALONG THE SURFACE BOUNDARY IS TRYING TO BUILD SOUTHWEST. IT APPEARS THAT BY THE TIME SURFACE-BASED CONVECTION FIRES...IT SHOULD BE EAST OF OUR CWA. EVEN IF IT HAPPENED TO SQUEAK IN HERE...IT WOULD NOT LAST LONG BEFORE HEADING OUT OF THE CWA. FOR FIRE WEATHER ISSUES IN OUR FAR SOUTH...I WAS A BIT WORRIED ABOUT ROOKS AND OSBORNE COUNTIES AS WE MIX OUT TODAY...BUT THE BOUNDARY SHOULD ARRIVE JUST SOON ENOUGH TO KNOCK WIND SPEEDS DOWN ENOUGH TO KEEP US OUT OF DANGER OF HITTING ANY FIRE WEATHER ISSUES. POST-FRONTAL PRECIP COULD PRODUCE SOME THUNDERSTORMS AS THERE WILL BE SOME ELEVATED INSTABILITY...BUT THIS WILL NOT LAST AS SREF SHOVES THIS OFF TO THE EAST BY 06Z AS THE DISLOCATED UPPER TROUGH AXIS PASSES TO THE EAST. WE HAVE PLENTY OF SHEAR...SO I WILL LEAVE IN THE MARGINAL SEVERE MENTION IN THE HWO. WENT WITH SUPERBLEND FOR LOWS. PRETTY GOOD AREA OF STRATUS BEHIND THE FRONT SHOULD HELP KEEP TEMPERATURES UP ALONG WITH THE BRISK WIND WITH THE EXPECTED SURFACE PRESSURE GRADIENT. KEPT SNOW OUT OF THE FORECAST TONIGHT AS 850 MB TEMPERATURES WILL HAVE TROUBLE GETTING BELOW FREEZING...WITH MODELS TRENDING WARMER. YET ANOTHER UPPER LEVEL TROUGH IS FORECAST TO SWING THROUGH FOR THURSDAY AND GIVE US ANOTHER SHOT AT PRECIPITATION. NOT MUCH INSTABILITY TO SPEAK OF SO STICKING WITH SHOWER WORDING. I LIKE BCCONSRAW FOR HIGH TEMPERATURES. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 345 PM CDT WED MAR 30 2016 THE UPPER LEVEL WAVE SHOULD BE MOSTLY THROUGH THE AREA BY THURSDAY EVENING BUT THERE COULD STILL BE A FEW SHOWERS THAT LINGER INTO THE EVENING HOURS IN THE FAR NORTHEAST. THEY SHOULD MOVE OUT OF THE AREA DURING THE EVENING. THERE WILL CONTINUE TO BE A GOOD PRESSURE GRADIENT ACROSS THE AREA DURING THE EVENING AND WINDS WILL CONTINUE TO BE BREEZY THROUGH THE EVENING. BY OVERNIGHT THERE WILL BE LESS GUSTINESS BUT STILL A LITTLE BREEZY. ON FRIDAY A SURFACE HIGH TRIES TO BUILD INTO THE AREA AND SKIES CLEAR OUT AND WINDS WILL BE A LITTLE LESS THAN THURSDAY AFTERNOON. THE PROBLEM BECOMES FIRE WEATHER FOR FRIDAY AFTERNOON. THE BREEZY CONDITIONS WILL BE CLOSE TO THE FIRE WEATHER CRITERIA...BUT THE RELATIVE HUMIDITY WILL DROP A LITTLE IN NORTH CENTRAL KANSAS IN THE AFTERNOON. IT IS STILL ONLY CLOSE SO WILL KEEP IT OUT OF THE HWO FOR NOW...BUT CONTINUE TO MONITOR IT. FRIDAY NIGHT INTO SATURDAY THERE IS A WEAK SURFACE HIGH FRIDAY NIGHT...BUT IT IS NOT STRONG ENOUGH AND WINDS TURN TO THE SOUTH ON SATURDAY AND BRINGS WARM TEMPERATURES TO THE AREA ON SATURDAY. WARM ADVECTION WILL CONTINUE THROUGH THE NIGHT SATURDAY AND INTO SUNDAY. THERE WILL BE WEST WINDS AND DOWN SLOPING TO WARM TEMPERATURES EVEN MORE FOR SUNDAY. ON SUNDAY THERE WILL BE A SURFACE LOW THAT MOVES THROUGH THE NORTHERN PLAINS AND DRAGS A COLD FRONT THROUGH THE FORECAST AREA. SUNDAY NIGHT WILL REMAIN WARM BUT MONDAY WILL BE COOLER AGAIN. THE PERIOD MONDAY NIGHT THROUGH WEDNESDAY THE MODELS HAVE A FEW DIFFERENCES. THERE ARE TIMING DIFFERENCES AS WELL AS HOW IT HANDLES THE NEXT UPPER LEVEL SYSTEM. THE ACTUAL WEATHER THAT OCCURS IS A LITTLE DIFFERENT BETWEEN THE TWO MODELS. EVEN WITH THE DIFFERENCES HAVE INTRODUCED A FEW SHOWERS IN THE FAR NORTH AND EAST FOR TUESDAY NIGHT INTO WEDNESDAY. THEY ARE SMALL CHANCES AND WILL HAVE TIME TO SEE HOW THE MODELS CHANGE OVER TIME. && .AVIATION...(FOR THE 12Z KGRI/KEAR TAFS THROUGH 12Z THURSDAY MORNING) ISSUED AT 708 AM CDT WED MAR 30 2016 SUMMARY: IN TERMS OF THE SPECIFICS OF CEILING TRENDS AND WIND SPEEDS/DIRECTION...THIS CONTINUES TO BE A BELOW-AVERAGE CONFIDENCE FORECAST THANKS TO THE PRESENCE OF A SURFACE LOW PRESSURE SYSTEM AND ITS ASSOCIATED FRONTS PASSING DIRECTLY OVER THE AREA (FOR EXAMPLE...JUST SINCE THE LAST TAF ISSUANCE TIME MODELS HAVE TRENDED FASTER WITH THE ONSET OF NORTHWEST/NORTH WINDS BEHIND A COLD FRONT). THERE ARE ALSO AT LEAST TWO WINDOWS OF OPPORTUNITY FOR MVFR (MAYBE IFR?) CEILING...ONE RIGHT AWAY THIS MORNING AND TONIGHT. THE BOTTOM LINE: STAY TUNED FOR NOTICEABLE AMENDMENTS/CHANGES IN LATER TAF ISSUANCES AS DETAILS BECOME CLEARER. CEILING: RIGHT OUT OF THE GATE...CEILING IS RIDING THE BRINK BETWEEN VFR/MVFR AND WILL LIKELY CONTINUE TO DO SO FOR A FEW MORE HOURS BEFORE BECOMING MORE SOLIDLY VFR THROUGH THE MAJORITY OF THE DAY. MVFR COULD THEN POTENTIALLY RETURN THIS EVENING/TONIGHT BEHIND THE COLD FRONT...BUT IT COULD ALSO ARRIVE AS LOW-END VFR AS WELL. SURFACE WIND: BY FAR THE HIGHEST CONFIDENCE IN DIRECTION/SPEED IS DURING THESE FIRST FEW HOURS...WITH ADJUSTMENTS LIKELY BEYOND THAT IN LATER FORECASTS AS THE EXACT MOVEMENT OF A LOW PRESSURE SYSTEM AND ITS ASSOCIATED DRYLINE/COLD FRONT IS STILL SOMEWHAT UP IN THE AIR. AS THE DAY WEARS ON...SOUTH WINDS WILL GRADUALLY VEER TO SOUTHWESTERLY...WESTERLY AND EVENTUALLY NORTHWESTERLY AS A COLD FRONT SINKS SOUTHWARD. BY TONIGHT...A MORE SOLID NORTH-NORTHWEST WIND WILL ARRIVE WITH GUSTS GENERALLY 20-25KT. PRECIPITATION: WHILE THIS MORNING SHOULD REMAIN DRY...THE MID- AFTERNOON HOURS BRINGS THE BEGINNING OF POSSIBLE ISOLATED THUNDERSTORM ACTIVITY...AND HAVE INTRODUCED A GENERIC "VICINITY THUNDERSTORM" (VCTS) WITH THIS ISSUANCE. ALTHOUGH INSTABILITY WANES LATER IN THE NIGHT...AT LEAST A "VICINITY SHOWER" (VCSH) CONTINUES THROUGH THE END OF THE PERIOD. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && UPDATE...BILLINGS WRIGHT SHORT TERM...HEINLEIN LONG TERM...JCB AVIATION...PFANNKUCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 408 AM CDT WED MAR 30 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 311200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 408 AM CDT WED MAR 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. THERE IS A SMALL CHANCE FOR THUNDERSTORMS TODAY...MAINLY THIS AFTERNOON...AND MAINLY WITHIN NEBRASKA PORTIONS OF THE AREA. CHANCES FOR AT LEAST ISOLATED STORMS WILL THEN EXPAND TO INCLUDE THE ENTIRE OUTLOOK AREA THIS EVENING INTO TONIGHT. ANY STORMS THAT MANAGE TO FORM WILL HAVE THE POTENTIAL TO PRODUCE SMALL HAIL AND GUSTY WINDS...AND THERE IS AN OUTSIDE CHANCE THAT ONE OR TWO COULD BECOME MARGINALLY SEVERE...CAPABLE OF PRODUCING HAIL TO AROUND QUARTER SIZE. IF THIS WERE TO OCCUR...IT WOULD BE MOST FAVORED BETWEEN 3 AND 10 PM. THIS AFTERNOON...FIRE WEATHER CONDITIONS WILL COME VERY CLOSE TO CRITICAL LEVELS MAINLY WITHIN PARTS OF NORTH CENTRAL KANSAS...AS RELATIVE HUMIDITY DROPS TO AROUND 20 PERCENT...AND WESTERLY WINDS GUST TO AROUND 25 MPH OR HIGHER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT...BUT ANY REPORTS OF HAIL THIS AFTERNOON OR EVENING WOULD BE APPRECIATED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) PFANNKUCH/WESELY
The Grand Island radar (KUEX), 19 km away, was scanning. The volume nearest the first event began at 22:51 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618185, 618183, 618184.